Missouri, 2001

Tornadoes and Damaging Winds in Missouri, May 30, 2001

May 30, 2001 · NWS EAX · 7 events in 5 counties and zones

4 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 1:08 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 30, 1:08 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT WED MAY 30 2001

THE MAIN FORECAST CONCERNS ARE WITH THE STORM SYSTEM MOVING THROUGH
AREA AT THIS TIME...AND CHANCES OF PRECIPITATION ON FRIDAY AS
ANOTHER SHORT WAVE DROPS DOWN IN NORTHWEST FLOW...AND SENDS A COLD
FRONT THROUGH THE AREA.

IN SHORT TERM...SATELLITE SHOWS CURRENT SHORT WAVE IN NORTHEAST
KANSAS.  THIS WAVE WILL CONTINUE TO PROGRESS TO THE EAST TONIGHT
WITH A DEVELOPING JET MAX OVER SOUTHEAST KANSAS...AND AN EVEN
STRONGER JET DROPPING SOUTHEAST ACROSS MONTANA WITH A SHORT WAVE IN
CANADA.  EXPECT THE JET MAX IN SOUTHEAST KANSAS TO ENHANCE
CONVECTION OVER SOUTHERN PLAINS...AND TO THE NORTHEAST OF FORECAST
AREA...LATER TONIGHT. THIS FITS WITH LATEST EXCESSIVE RAINFALL
DISCUSSION. THUS ALTHOUGH WE WILL BE SEEING RAIN AND THUNDERSTORMS
WITH UPPER SYSTEM MOVING BY...NOT AS WORRIED ABOUT A FLASH FLOOD
SITUATION SO HAVE DISCONTINUED WATCH TODAY AND WILL NOT PUT OUT A
WATCH FOR TONIGHT.

DRY SLOT HAS NOT BEEN ABLE TO DEVELOP IN FORECAST AREA TODAY...SO
NOT GETTING THE NECESSARY HEATING TO GET STRONGER STORMS GOING. WILL
NEED TO WATCH SOUTHERN PART OF FORECAST AREA THIS EVENING...WHERE
CLOUD COVER IS A LITTLE THINNER AND MODELS STILL SHOW THAT IS WHERE
THE BEST INSTABILITY AND THE THETA E AXIS WILL BE IN THE CWA AT 00Z.
MOST OF FORECAST AREA WILL BE DEALING WITH WRAP AROUND RAIN IN THE
DEFORMATION ZONE TONIGHT.

RAIN SHOULD END IN WESTERN ZONES EARLY ON THURSDAY AS SHORT WAVE
PULLS OUT AND WEAK SUBSIDENCE SETS IN. GIVEN SPEED OF
SYSTEM...EASTERN PART OF FORECAST AREA SHOULD STILL SEE A THREAT OF
RAIN THROUGH AT LEAST MIDDAY.

PLENTY OF COOL AIR ASSOCIATED WITH THIS SYSTEM...WITH 50S CURRENTLY
IN EASTERN NEBRASKA. EVEN THOUGH MAY SEE SOME CLEARING IN WESTERN
AREAS IN THE LATTER HALF OF THE AFTERNOON ON THURSDAY...SHOULD NOT
ALLOW TEMPS TO REBOUND MUCH...SO WILL KEEP THINGS BELOW NORMAL FOR
TONIGHT AND THURSDAY.

SPEED WITH NEXT SHORT WAVE ON FRIDAY DIFFERS BETWEEN AVN AND ETA.
AVN HAS BEEN CONSISTENT WITH FRONT MOVING THROUGH...AND IS EVEN MORE
BULLISH WITH PRECIP AMOUNTS. CURRENT ZONES SEEM TO HANDLE THIS FINE.

IN EXTENDED...MODELS ARE SHOWING ANOTHER SHORT WAVE ON MONDAY.
CANADIAN THE SLOWEST...WITH SHORT WAVE STILL TO OUR WEST...BUT
MRF...UKMET AND EUROPEAN POINT TOWARD RAIN ON MONDAY...SO WILL GO
AHEAD AND INTRODUCE INTO FORECAST.

.EAX...
KS...NONE.
MO...NONE.

PC

In the hours before

Special weather statement, May 30, 12:01 PM CST, 4 hours 17 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT WED MAY 30 2001

FORECAST...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND THIS EVENING...GENERALLY SOUTH OF A LINE FROM PAOLA
TO MARSHALL TO MOBERLY. THE PRIMARY THREAT IS LARGE HAIL. IN
ADDITION...LOCALIZED HEAVY RAIN WILL ALSO BE POSSIBLE.

DISCUSSION...AN UPPER LEVEL LOW PRESSURE WILL MOVE THROUGH MISSOURI
THIS EVENING BRINGING RAIN AND A FEW THUNDERSTORMS TO THE AREA.
SOME OF THE STORMS COULD BECOME STRONG IN THE
SEDALIA...MARSHALL...WARRENSBURG AND FAYETTE AREAS DURING THE
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL.

OUTLOOK:  A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY...BUT NO SEVERE
WEATHER IS EXPECTED. OTHERWISE...IT WILL BE DRY THIS WEEKEND.

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 30, 4:18 PM CST
Where
Jackson County, Lees Summit
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.917, -94.383

Tornado, Cass

When
May 30, 4:25 PM CST to 4:27 PM CST
Where
Cass County, 5 mi N of East Lynne
Rating
F0
Path length
0.2 mi
Path width
20 yd
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.733, -94.233

Brief tornado touchdown for 2 minutes. Uprooted several trees and a porch was blown off a house. There were no injuries or fatalities.

Thunderstorm Wind, Jackson

When
May 30, 5:15 PM CST
Where
Jackson County, Oak Grove
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -94.133

Thunderstorm Wind, Lafayette

When
May 30, 5:24 PM CST
Where
Lafayette County, Odessa
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -93.967

Thunderstorm winds destroyed a barn.

Thunderstorm Wind, Cass

When
May 30, 6:15 PM CST
Where
Cass County, 1 mi E of Raymore
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.800, -94.433

Thunderstorm winds damaged several barns and downed numerous trees, at the intersection of Hwy 58 and Prairie Road.

Tornado, Ray

When
May 30, 6:17 PM CST to 6:20 PM CST
Where
Ray County, 1 mi S of Camden
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.183, -94.017

Brief tornado touchdown reported with no damage or injuries.

Tornado, Pettis

When
May 30, 6:38 PM CST to 6:44 PM CST
Where
Pettis County, 5 mi N of Smithton
Rating
F1
Path length
0.5 mi
Path width
30 yd
Reported by
GENERAL PUBLIC
Coordinates
38.750, -93.100

Tornado on the ground for 6 minutes uprooting numerous trees, but damaging no homes or businesses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245810, 5245809, 5245811, 5245815, 5245814, 5245813, 5245812.